Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 82, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2022, 1:28 AM CDT for Barber County, Comanche County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2022, 1:28 AM CDT (06:28 UTC)
- Expired
- May 19, 2022, 2:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
560
WUUS53 KDDC 190628
SVRDDC
KSC007-033-190730-
/O.NEW.KDDC.SV.W.0082.220519T0628Z-220519T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
128 AM CDT Thu May 19 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Southeastern Comanche County in south central Kansas...
* Until 230 AM CDT.
* At 128 AM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Aetna to 11 miles northeast of
Freedom, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake City, Hardtner, Medicine Lodge, Kiowa and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3700 9907 3728 9909 3747 9869 3747 9849
3700 9847
TIME...MOT...LOC 0628Z 242DEG 25KT 3723 9898 3689 9897
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL3 follow-up statements
310
WWUS53 KDDC 190658
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
158 AM CDT Thu May 19 2022
KSC033-190707-
/O.CAN.KDDC.SV.W.0082.000000T0000Z-220519T0730Z/
Comanche KS-
158 AM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9899 3728 9899 3747 9869 3747 9849
3700 9847
TIME...MOT...LOC 0657Z 242DEG 25KT 3732 9876 3698 9875
$$
KSC007-190730-
/O.CON.KDDC.SV.W.0082.000000T0000Z-220519T0730Z/
Barber KS-
158 AM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR BARBER COUNTY...
At 157 AM CDT, severe thunderstorms were located along a line
extending from near Lake City to near Hardtner, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Isabel, Lake City and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3700 9899 3728 9899 3747 9869 3747 9849
3700 9847
TIME...MOT...LOC 0657Z 242DEG 25KT 3732 9876 3698 9875
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL559
WWUS53 KDDC 190711
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
211 AM CDT Thu May 19 2022
KSC007-190730-
/O.CON.KDDC.SV.W.0082.000000T0000Z-220519T0730Z/
Barber KS-
211 AM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR BARBER COUNTY...
At 211 AM CDT, a severe thunderstorm was located near Hardtner,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa and Hardtner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3700 9896 3723 9896 3738 9849 3700 9847
TIME...MOT...LOC 0711Z 273DEG 22KT 3705 9864
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON025
WWUS53 KDDC 190727
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
227 AM CDT Thu May 19 2022
KSC007-190737-
/O.EXP.KDDC.SV.W.0082.000000T0000Z-220519T0730Z/
Barber KS-
227 AM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY WILL EXPIRE AT
230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9896 3723 9896 3738 9849 3700 9847
TIME...MOT...LOC 0727Z 242DEG 25KT 3709 9854
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:07 AM CDT, 21 minutes earlier.
Area forecast discussion, May 19, 1:07 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 107 AM CDT Thu May 19 2022 ...UPDATE TO SHORT TERM... .SHORT TERM...(Today and tonight) Issued at 102 AM CDT Thu May 19 2022 Dry conditions are likely today into tonight as a westerly flow aloft prevails across the Western High Plains while a much drier air mass spreads into western Kansas behind a dryline advancing across the area. Temperatures will be well above normal this afternoon as gusty downslope southwesterlies draw much warmer air into the region with H85 temperatures ranging from the upper 20s(C) in central Kansas to a little above 30C in extreme southwest Kansas. Under plenty of sunshine, look for widespread afternoon highs in the 90s(F) with temperatures potentially hitting the century mark in areas closer to the Oklahoma border. Recent rainfall may hinder temperatures from climbing as high as orignally thought. Low temperatures may be wide ranging tonight as a cold front begins to push into western Kansas at the end of the period. Expect lows down into the 40s(F) in west central Kansas to the 50s(F) farther southeast. The lower 60s(F) remain possible in south central Kansas. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM CDT Wed May 18 2022 An upper level low will slide across the US/Canada border as we start the long term forecast with a long wave trough digging into the Intermountain west. This will help push a strong cold front through through western Kansas Thursday night shifting winds to the north. These northerly winds continue through Saturday night bringing cooler air to the CWA. Mostly clear skies are expected Thursday night through Friday with an increase in cloudiness Friday night. Mostly cloudy skies are expected throughout the day Saturday. A few showers will be possible Saturday with northern portions of the CWA having the best chance. Sunday and Monday then look dry as we will be between systems. The next system looks to move into the area Monday night into Tuesday as a disturbance moves out of the Central Rockies and into western Kansas. Most of the ensemble models hint at least some measurable precipitation across the entire CWA. But looking at past trends it makes me think most places will remain dry. As for temperatures, highs will start out in the 70s Friday with 50s to low 60s on Saturday. We then slowly warm back up with highs around 70 degrees Sunday and Monday then in the 70s Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1205 AM CDT Thu May 19 2022 A line of thunderstorms will push east-southeast across south central Kansas overnight resulting in variable gusty winds in it's wake for a few hours. Otherwise, VFR conditions will prevail in vicinity of all TAF sites through late afternoon. Winds are expected to turn southwesterly around 5 to 15kt generally after 12Z this morning as a lee side trough of low pressure slowly deepens in eastern Colorado. Winds are then expected to increase 15 to 25kt with gusts up to 35kt by early afternoon as the surface trough continues to strengthen. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 97 52 75 / 50 0 0 0 GCK 55 96 50 73 / 60 0 0 0 EHA 54 97 50 76 / 80 0 0 0 LBL 55 100 52 77 / 70 0 0 0 HYS 58 95 52 72 / 10 0 0 0 P28 62 97 62 80 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening for KSZ043-061>063-074>076-084>086. && SHORT TERM...JJohnson LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, May 18, 2:41 AM CDT, 22 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Wed May 18 2022 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Another complex of thunderstorms is expected to arrive from Colorado Wednesday evening, impacting the western zones. Marginally severe hail and wind gusts are expected. This risk is expected to remain west of US 283. Day 1 Hazards -------------- * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Unseasonably hot temperatures and strong southwest winds are expected to create critical fire danger Thursday afternoon, along and west of US 83. A fire weather watch remains in effect. A strong cold front will follow Thursday night. Areas of frost are possible Sunday morning. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Excessive cold/frost: Limited risk * Monday - Severe thunderstorm wind/hail: Limited risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of US 283 tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Local storm report, May 18, 10:45 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND GST 3 E DODGE CITY 37.76N 99.97W
05/18/2022 M58 MPH FORD KS ASOS
&&
MRSpecial weather statement, May 18, 11:13 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Wed May 18 2022
KSZ064-065-078>080-088-190500-
Hodgeman KS-Pawnee KS-Clark KS-Kiowa KS-Edwards KS-Ford KS-
1113 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of eastern Ford, Kiowa,
southeastern Hodgeman, southwestern Pawnee, Edwards and northeastern
Clark Counties through MIDNIGHT CDT...
At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanston to near Windhorst to near
Kingsdown. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Centerview, Fellsburg, Garfield, Trousdale, Belpre and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for south central Kansas.
&&
LAT...LON 3746 10002 3775 9991 3810 9999 3817 9911
3782 9901 3774 9901 3743 9912
TIME...MOT...LOC 0413Z 267DEG 36KT 3805 9968 3777 9958 3747 9969
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, May 18, 11:31 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST 4 NNE MEADE 37.35N 100.29W
05/18/2022 E65 MPH MEADE KS LAW ENFORCEMENT
MILE MARKER 49.
&&
MRLocal storm report, May 18, 11:39 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 2 ENE PLAINS CITY 37.28N 100.55W
05/18/2022 M56 MPH MEADE KS MESONET
MESONET STATION UP332 2.2 E PLAINS CITY
(UPR).
1045 PM TSTM WND GST 2 WSW MINNEOLA 37.43N 100.05W
05/18/2022 M56 MPH CLARK KS MESONET
MESONET STATION UP313 2.1 W MINNEOLA (UPR).
1052 PM TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
05/18/2022 M60 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
1100 PM TSTM WND GST 3 W BLOOM 37.49N 99.96W
05/18/2022 M55 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
&&Local storm report, May 18, 11:50 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST MINNEOLA 37.45N 100.01W
05/18/2022 E60 MPH CLARK KS LAW ENFORCEMENT
&&
MRSpecial weather statement, May 19, 12:40 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1240 AM CDT Thu May 19 2022
KSZ089-090-190645-
Barber KS-Comanche KS-
1240 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern Barber
and Comanche Counties through 145 AM CDT...
At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buttermilk, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
&&
LAT...LON 3722 9953 3736 9875 3700 9872 3700 9953
TIME...MOT...LOC 0540Z 262DEG 25KT 3703 9924
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 18, 7:29 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 18, 7:38 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| May 18, 8:00 PM CDT | Special Weather Statement | DDC | Kearny | 30 min |
| May 18, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 51 min |
| May 18, 8:27 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 33 min |
| May 18, 9:00 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Kearny, Lane and 4 more | 45 min |
| May 18, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 41 min |
| May 18, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Hodgeman, Seward, Stevens | 46 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 44 min |
| May 18, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 43 min |
| May 18, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade, Seward | 48 min |
| May 18, 11:13 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| May 18, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 49 min |
| May 19, 12:40 AM CDT | Special Weather Statement | DDC | Comanche | 65 min |
| May 19, 2:29 AM CDT | Special Weather Statement | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.